Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 167, NWS Las Vegas, NV

August 13, 2022Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 13, 2022, 2:11 PM MST for Mohave County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2022, 2:11 PM MST (21:11 UTC)
Expired
Aug 13, 2022, 4:30 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 45 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:15 PM MSTFLASH FLOOD9 Sw Dolan Springs, AZCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 9 SW DOLAN SPRINGS. WEST COTTONWOOD ROAD IS CLOSED FROM HIGHWAY 93 TO MILE MARKER 13 DUE TO WEATHER. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WGUS55 KVEF 132111
FFWVEF
AZC015-132330-
/O.NEW.KVEF.FF.W.0167.220813T2111Z-220813T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
211 PM PDT Sat Aug 13 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West Central Mohave County in northwestern Arizona...

* Until 430 PM MST.

* At 211 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.25 inches of rain have 
  fallen. Additional rainfall amounts up to 1.5 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Katherine Landing, Chloride, Dolan Springs and Golden Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3558 11467 3564 11440 3566 11436 3529 11407
      3523 11413 3525 11434 3521 11458 3535 11460
      3541 11463 3545 11466 3549 11468 3551 11468
      3554 11466

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
2 follow-up statements
834 
WGUS75 KVEF 132209
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
309 PM PDT Sat Aug 13 2022

AZC015-132330-
/O.CON.KVEF.FF.W.0167.000000T0000Z-220813T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
309 PM MST Sat Aug 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MST THIS 
AFTERNOON FOR WEST CENTRAL MOHAVE COUNTY...

At 309 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Chloride, Dolan Springs and Golden Valley.

The Willow Springs rain guage has a storm total accumulation of 1.42 
inches of precipitation as of 3:00 pm MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3560 11457 3564 11440 3566 11436 3529 11407
      3523 11413 3525 11434 3524 11442 3533 11445
      3548 11447

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
410 
WGUS75 KVEF 132326
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
426 PM PDT Sat Aug 13 2022

AZC015-132336-
/O.EXP.KVEF.FF.W.0167.000000T0000Z-220813T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
426 PM MST Sat Aug 13 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 430 PM MST THIS AFTERNOON FOR 
WEST CENTRAL MOHAVE COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures and 
do not drive through any standing water that may be on roadways.

A Flood Watch remains in effect until 100 AM MST Monday for portions 
of northwest Arizona, southeast California and Nevada.

LAT...LON 3560 11457 3564 11440 3566 11436 3529 11407
      3523 11413 3525 11434 3524 11442 3533 11445
      3548 11447

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:35 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 13, 12:35 PM MST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1235 PM PDT Sat Aug 13 2022

.SYNOPSIS...A moist monsoonal flow will remain in place through
next week leading to a chance of heavy rain producing
thunderstorms across parts of the eastern Mojave Desert and
southern Great Basin. Generally dry weather is expected through
the weekend across the Sierra and Western Mojave Desert. These
western areas will see an increase again next week.
&&

.SHORT TERM...This Evening through Sunday.

For this evening, expecting any afternoon thunderstorm development
to end quickly after sunset as instability is already limited/capped
across the region due to clouds. The exception will be Lincoln
County where models show a consistent signal for an area of
precipitation to shift south after 00Z into northern and central
Lincoln County. HREF 3hr QPF for 1inch highlights this area from 00Z-
06Z as well. Ensured to linger precipitation chances through at
least 06Z for this area and increased precipitation amounts from
previous forecast per these model trends. Light showery activity may
continue at times after 06Z in Lincoln County through northern
Mohave, but impacts with these showers will be limited.

For Sunday- Very little change is expected in the overall airmass in
the next 24hrs, with high PWAT anomalies continuing to sit over
eastern San Bernardino, Clark, eastern Nye, Lincoln, and Mohave
counties. Model vorticity fields as well as simulated satellite
suggest continued influence from remnant MCVs in this area as well
on Sunday. But, compared to what we see today, expecting less cloud
cover Sunday morning which will lead to higher instability and a
potentially uncapped atmosphere. This should lead to more widespread
afternoon convection compared to today with potentially higher
impacts. Of note, HREF probabilities for over 1inch of 6hr QPF
suggests heavy rainfall and potential flash flooding in central
Mohave County through the higher terrain of Clark County. May also
see another complex of precipitation shift south through central and
southern Lincoln County into Mohave County tomorrow evening and
early overnight, which would be another focus for higher impacts.
Given the consistent signals from model reflectivities and
probabilities as well as continued high moisture available for storms
that develop- extended the Flash Flood Watch through Sunday evening.

.LONG TERM...Monday through Friday.

Ensembles show a weather pattern shift next week with high
pressure becoming repositioned further west over the central
Rockies. Ensemble mean forecasts have an inverted trough moving
westward across southern Texas and northern Mexico through the
week bringing additional moisture to the southwest by late next
week. This deeper pool of moisture is forecast to be south of our
area but a favorable southeast steering flow could send some of
this deeper moisture into our area resulting in an increasing
threat of widespread heavy rain and associated flash flooding.

&&

.AVIATION...For Harry Reid...Not expecting thunderstorm activity
directly over the terminal, but chances of storms in the vicinity
are likely, particularly over the higher terrain to the west and
south of the Las Vegas Valley. These storms have the potential to
kick off gusty winds from their direction. Storms aside, winds will
generally remain below 10 kts. Additionally, confidence is low, but
storms forming across Lincoln County tonight have the potential to
kick off a north-northeasterly outflow between 06 and 07Z tonight,
with gusts to 20 kts possible. SCT-BKN aoa 12 kft through the TAF
period.

For the rest of southern Nevada, northwestern Arizona, and
southeastern California...Best chances of vicinity thunderstorms for
both the Las Vegas Valley and the Colorado River Valley through 02Z
tonight, with gusty winds possible from their direction. Otherwise,
winds will favor diurnal speeds and directions. SCT-BKN aoa 12 kft
with lower ceilings expected with stronger nearby storm activity.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Nickerson
LONG TERM...Salmen
AVIATION...Varian

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 13, 9:05 AM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
905 AM PDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      12 ESE WIKIEUP          34.62N 113.43W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIAL CLOSED SYCAMORE CAMP
            ROAD FROM BURRO CREEK CROSSING TO
            HEADQUARTERS DUE TO FLOODING. TIME OF FLASH
            FLOODING ESTIMATED BY RADAR.

0145 PM     FLASH FLOOD      10 SE WIKIEUP           34.61N 113.50W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS CLOSED BURRO CREEK
            CROSSING FROM US 93 TO MILEMARKER 14 DUE TO
            FLOODING. TIME OF FLASH FLOODING ESTIMATED
            BY RADAR.

0345 PM     FLASH FLOOD      WILLOW BEACH            35.87N 114.66W
08/12/2022                   MOHAVE             AZ   PARK/FOREST SRVC

            NPS REPORTED THAT JUMBO WASH FLOODED WILLOW
            BEACH, RESULTING IN EVACUATIONS YESTERDAY.
            TIME OF FLASH FLOODING ESTIMATED BY RADAR.

0430 PM     FLASH FLOOD      15 ENE HUALAPAI PEAK    35.14N 113.64W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS CLOSED HACKBERRY
            ROAD FROM AUSTIN PEAK TO HIGHWAY 93 DUE TO
            FLOODING. FLASH FLOODING TIME ESTIMATED BY
            RADAR.

&&

VARIAN
Local storm report, Aug 13, 9:08 AM MST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
908 AM PDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      18 NW NEEDLES           35.04N 114.83W
08/12/2022                   SAN BERNARDINO     CA   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED WATER OVER US-95 NEAR
            MILE MARKER 71 IN EASTERN SAN BERNARDINO
            COUNTY.

1040 PM     FLASH FLOOD      2 WNW WONDER VALLEY     34.17N 115.91W
08/12/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED A CAR STUCK IN THE SAND ON
            AMBOY ROAD, LIKELY ASSOCIATED WITH ROADWAY
            FLOODING.

1106 PM     FLASH FLOOD      18 NW NEEDLES           35.04N 114.82W
08/12/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTED HIGHWAY 95 AT MM95 WAS FLOODED.

1141 PM     FLASH FLOOD      1 NE WONDER VALLEY      34.17N 115.86W
08/12/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            UPDATES PREVIOUS FLASH FLOOD REPORT FROM 1
            NE WONDER VALLEY...CHP REPORTED MAJOR
            FLOODING OF AMBOY ROAD NEAR SCHOONER AND
            KUHNS ROAD. THE ROADWAY WAS IMPASSABLE. ALSO
            A MOTOR HOME STUCK IN FLOOD WATERS ON AMBOY
            ROAD NEAR SCHOONER ROAD.

1240 AM     FLASH FLOOD      3 WNW WONDER VALLEY     34.17N 115.93W
08/13/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORT OF DIESEL TANKER TRUCK AND TWO
            OTHER VEHICLES STUCK ON AMBOY ROAD NEAR
            GODWIN ROAD. ROADWAY IS INACCESSIBLE DUE TO
            FLOODING.

1242 AM     FLASH FLOOD      2 SSW WONDER VALLEY     34.12N 115.90W
08/13/2022                   SAN BERNARDINO     CA   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED MULTIPLE VEHICLES
            STUCK ALONG HIGHWAY 62 BETWEEN GODWIN ROAD
            AND SANDALE ROAD EAST OF TWENTYNINE PALMS.
            ADDITIONALLY, LARGE ROCKS WERE FOUND IN THE
            ROADWAY, MUD, AND STANDING WATER. TWO POWER
            POLES WERE ALSO FOUND DOWN.

0145 PM     FLASH FLOOD      10 SE WIKIEUP           34.61N 113.50W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS CLOSED BURRO CREEK
            CROSSING FROM US 93 TO MILEMARKER 14 DUE TO
            FLOODING. TIME OF FLASH FLOODING ESTIMATED
            BY RADAR.

0145 PM     FLASH FLOOD      12 ESE WIKIEUP          34.62N 113.43W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIAL CLOSED SYCAMORE CAMP
            ROAD FROM BURRO CREEK CROSSING TO
            HEADQUARTERS DUE TO FLOODING. TIME OF FLASH
            FLOODING ESTIMATED BY RADAR.

0200 PM     FLASH FLOOD      4 WNW GOLDEN VALLEY     35.23N 114.29W
08/12/2022                   MOHAVE             AZ   FIRE DEPT/RESCUE

            SWIFT WATER RESCUE OF AN INDIVIDUAL WHO
            DROVE INTO A FLOODED WASH AND WAS SWEPT
            AWAY.

0205 PM     FLASH FLOOD      4 WNW GOLDEN VALLEY     35.26N 114.29W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT NORTH
            ESTRELLA ROAD WAS CLOSED DUE TO FLOODING
            FROM WEST CHINO DRIVE TO WEST ZUNI DRIVE.

0215 PM     FLASH FLOOD      4 W GOLDEN VALLEY       35.23N 114.28W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT WEST CHINO
            DRIVE WAS CLOSED FROM NORTH MILKY WAY ROAD
            TO NORTH ESTRELLA ROAD DUE TO FLOODING.

0220 PM     FLASH FLOOD      5 SW GOLDEN VALLEY      35.19N 114.29W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT SOUTH
            ESTRELLA ROAD WAS CLOSED FROM HIGHWAY 68 TO
            WEST SHINARUMP DRIVE DUE TO FLOODING.

0240 PM     FLASH FLOOD      6 WSW GOLDEN VALLEY     35.18N 114.31W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT SOUTH EGAR
            ROAD FROM WEST ABRIGO DRIVE TO WEST
            SHINARUMP DRIVE CLOSED DUE TO FLOODING.

0300 PM     FLASH FLOOD      5 SSW GOLDEN VALLEY     35.16N 114.24W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT WEST
            SHINARUMP DRIVE IS CLOSED DUE TO FLOODING
            FROM SOUTH COLORADO ROAD TO SOUTH EGAR ROAD.

0300 PM     FLASH FLOOD      8 W TEMPLE BAR          36.01N 114.47W
08/12/2022                   MOHAVE             AZ   PARK/FOREST SRVC

            TEMPLE BAR ACCESS ROAD IS CLOSED DUE TO
            FLOODING. THOSE TRYING TO ACCESS LAKE MEAD
            VIA THE TEMPLE BAR ACCESS ROAD WILL BE
            TURNED AWAY.

0340 PM     FLASH FLOOD      7 S GOLDEN VALLEY       35.12N 114.22W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT NORTH
            GARNET DRIVE WAS CLOSED FROM WEST SHINARUMP
            DRIVE TO WEST NAVAJO ROAD DUE TO FLOODING.

0345 PM     FLASH FLOOD      WILLOW BEACH            35.87N 114.66W
08/12/2022                   MOHAVE             AZ   PARK/FOREST SRVC

            NPS REPORTED THAT JUMBO WASH FLOODED WILLOW
            BEACH, RESULTING IN EVACUATIONS YESTERDAY.
            TIME OF FLASH FLOODING ESTIMATED BY RADAR.

0355 PM     FLASH FLOOD      10 ENE OATMAN           35.07N 114.22W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT WEST
            OATMAN HIGHWAY WAS CLOSED FROM MILE MARKER
            40 TO EAST SILVER CREEK ROAD DUE TO
            FLOODING.

0430 PM     FLASH FLOOD      15 ENE HUALAPAI PEAK    35.14N 113.64W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS CLOSED HACKBERRY
            ROAD FROM AUSTIN PEAK TO HIGHWAY 93 DUE TO
            FLOODING. FLASH FLOODING TIME ESTIMATED BY
            RADAR.

0710 PM     FLASH FLOOD      15 ENE HUALAPAI PEAK    35.14N 113.64W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY ROADS REPORTED THAT HACKBERRY
            DRIVE WAS CLOSED FROM AUSTIN PEAK TO HIGHWAY
            93 DUE TO FLOODING.

&&
Local storm report, Aug 13, 12:46 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1246 PM PDT SAT AUG 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      3 SW VALENTINE          35.36N 113.69W
08/12/2022                   MOHAVE             AZ   COUNTY OFFICIAL

            MOHAVE COUNTY OFFICIALS REPORT HACKBERRY
            ROAD IS CLOSED FROM US 66 TO MAIN STREET DUE
            TO FLOODING. TIME OF FLASH FLOODING
            ESTIMATED BY RADAR.

&&

VARIAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:07 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 13, 1:19 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 13, 3:01 PM MSTFlash Flood Warning Considerable damage threatVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.